Alert archive / South Dakota / Tornado Warnings in 1998
Tornado Warning 12, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 26, 1998, 4:18 PM CDT for Brown County, South Dakota. It was in force for 47 min. 7 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 26, 1998, 4:18 PM CDT (21:18 UTC)
- Expired
- Jun 26, 1998, 5:05 PM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Brown County, SD
The radar
The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 4:25 PM CDT | Hail 0.88 | Columbia, SD | |
| Jun 26, 4:25 PM CDT | Thunderstorm Wind 52 | Columbia, SD | Winds gusting to 60 mph brought some trees and tree branches down in Columbia. |
| Jun 26, 4:45 PM CDT | Hail 0.88 | Aberdeen, SD | |
| Jun 26, 4:45 PM CDT | Thunderstorm Wind 52 | Aberdeen, SD | Winds gusting to 60 mph partially removed the roof off a business in Aberdeen. |
| Jun 26, 4:55 PM CDT | Hail 1.75 | Bath, SD | |
| Jun 26, 5:00 PM CDT | Thunderstorm Wind 61 | Tacoma Park, SD | Winds gusting to 70 mph brought many large tree branches down south of Tacoma Park. |
| Jun 26, 5:00 PM CDT | Hail 2.5 | Tacoma Park, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 26, 1:20 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
050 WFUS1 KABR 262119 RRA TORABR SDC013-262205- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 418 PM CDT FRI JUN 26 1998 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * TORNADO WARNING FOR... BROWN COUNTY IN NORTHEASTERN SOUTH DAKOTA * UNTIL 505 PM CDT * AT 417 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 20 MILES EAST OF ABERDEEN OR 8 MILES SOUTH OF CLAREMONT MOVING NORTH AT 25 MPH. * THE TORNADO WILL BE NEAR... CLAREMONT AT 425 PM CDT PUTNEY AT 420 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR DMKH
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 25, 8:53 PM CDT, 19 hours 25 minutes earlier.
Area forecast discussion, Jun 25, 8:53 PM CDT, 19 hours 25 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD AND FOR TRAVERSE/BIG STONE COUNTIES OF MN NATIONAL WEATHER SERVICE ABERDEEN SD 853 PM CDT THU JUN 25 1998 STRONG LOW PRESSURE SHOULD BE CENTERED OVER NORTHWEST NEBRASKA BY MORNING. AS THE SYSTEM ORGANIZES...SOME THUNDERSTORM ACTIVITY IS POSSIBLE TONIGHT. HOWEVER...DRY AIR IN PLACE OVER THE AREA SHOULD LIMIT CONVECTION. WILL LOWER POPS THROUGHOUT THE COUNTY WARNING AREA WITH THE GREATEST POSSIBILITY ACROSS NORTHCENTRAL SOUTH DAKOTA WHERE MOISTURE IS DEEPER. OTHERWISE...THINGS LOOK OK. .ABR...NONE. CB
In the hours before
Special weather statement, Jun 26, 11:40 AM CDT, 4 hours 38 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT FRI JUN 26 1998 .A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION. SDZ003>005-009-010-015>017-033>037-045-048-051-270500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON... GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY... MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON. SDZ006>008-011-018>023-MNZ039-046-270500- BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER...WHEATON 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS AFTERNOON. TDK
Special weather statement, Jun 26, 11:40 AM CDT, 4 hours 38 minutes before
SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1140 AM CDT FRI JUN 26 1998 .A STRONG FRONT WILL PUSH EAST OVER SOUTH DAKOTA TODAY AND TONIGHT. VERY MOIST AND UNSTABLE AIR WILL INTERACT WITH THIS FRONTAL SYSTEM TO PRODUCE THUNDERSTORMS OVER CENTRAL AND THEN NORTHEAST SOUTH DAKOTA LATE THIS AFTERNOON. SEVERE STORMS ARE POSSIBLE AND EVEN ISOLATED TORNADOES MIGHT BE POSSIBLE BY LATE AFTERNOON AND EVENING OVER THE REGION. SDZ003>005-009-010-015>017-033>037-045-048-051-270500- BUFFALO-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES- LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH- INCLUDING THE CITIES OF EUREKA...FAULKTON...FT PIERRE...FT THOMPSON... GETTYSBURG...HIGHMORE...MCINTOSH...MILLER...MOBRIDGE...MOUND CITY... MURDO...ONIDA...PIERRE...PRESHO...ROSCOE...TIMBER LAKE 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THOSE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION THIS AFTERNOON. SDZ006>008-011-018>023-MNZ039-046-270500- BIG STONE MN-BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL- ROBERTS-SPINK-TRAVERSE MN- INCLUDING THE CITIES OF ABERDEEN...BRITTON...CASTLEWOOD...CLARK... CLEAR LAKE...MILBANK...ORTONVILLE...REDFIELD...SISSETON...WATERTOWN... WEBSTER...WHEATON 1140 AM CDT FRI JUN 26 1998 THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND SOME OF THOSE COULD BECOME SEVERE WITH HIGH WINDS AND HAIL. ALSO THE ATMOSPHERIC PROFILE MAY SUPPORT ISOLATED TORNADOES WITH THE MORE INTENSE THUNDERSTORMS. SPOTTER ACTIVATION MAY BE NECESSARY OVER THE REGION LATER THIS AFTERNOON. TDK
Special weather statement, Jun 26, 1:23 PM CDT, 2 hours 55 minutes before
SDZ005>008-010-011-021-270025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 123 PM CDT FRI JUN 26 1998 A TORNADO WATCH HAS BEEN ISSUED FOR PART OF NORTHEAST SOUTH DAKOTA UNTIL 7PM CDT. THE WATCH AREA INCLUDES THE COUNTIES OF MCPHERSON... EDMUNDS...BROWN...DAY...GRANT...MARSHALL AND ROBERTS. SEVERE STORMS ARE POSSIBLE IN THE WATCH AREA. LARGE HAIL AND STRONG WINDS ARE POSSIBLE AS WELL AS TORNADOES IN AND NEAR THE WATCH AREA. IF YOU LIVE IN NORTHEAST SOUTH DAKOTA PLEASE KEEP UP WITH THE LATEST WATCHES AND WARNINGS. IF A STORM APPROACHES OR A WATCH IS ISSUED PLEASE TAKE COVER IMMEDIATELY. TDK
Special weather statement, Jun 26, 3:58 PM CDT, 20 minutes before
MNZ039-046-SDZ004>011-016>023-034>037-045-048-051-270300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 358 PM CDT (258 PM MDT) FRI JUN 26 1998 ...TORNADO WATCH UNTIL 10 PM FOR ALL OF NORTHEAST SOUTH DAKOTA... PART OF WEST CENTRAL MINNESOTA AND PART OF CENTRAL SOUTH DAKOTA. SOME COMMUNITIES IN THE WATCH ARE COLUMBIA...ABERDEEN...WEBSTER... SISSETON...WHEATON...ORTONVILLE...PIERRE...MILLER AND GETTYSBURG. TORNADOES AND SEVERE THUNDERSTORMS ARE POSSIBLE IN THE WATCH AREA. PLEASE TAKE COVER IF A WARNING IS ISSUED. TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 11:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 50 min |
| Jun 26, 12:04 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Walworth | 61 min |
| Jun 26, 12:41 PM CDT | Severe Thunderstorm Warning | ABR | Campbell | 49 min |
| Jun 26, 12:47 PM CDT | Tornado Warning | ABR | Campbell, McPherson | 63 min |
| Jun 26, 3:14 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 36 min |
| Jun 26, 3:15 PM CDT | Tornado Warning | ABR | Edmunds, McPherson | 35 min |
| Jun 26, 3:30 PM CDT | Tornado Warning | ABR | Brown | 30 min |
| Jun 26, 3:43 PM CDT | Flash Flood Warning | ABR | Corson | 6 hr |
| Jun 26, 3:57 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 48 min |
| Jun 26, 3:59 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 51 min |
| Jun 26, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter | 62 min |
| Jun 26, 4:43 PM CDT | Severe Thunderstorm Warning | ABR | Sully | 62 min |
| Jun 26, 4:49 PM CDT | Flash Flood Warning | ABR | Campbell | 6 hr |
| Jun 26, 5:06 PM CDT | Severe Thunderstorm Warning | ABR | Brown | 49 min |
| Jun 26, 5:33 PM CDT | Tornado Warning | ABR | Brown | 47 min |
| Jun 26, 5:37 PM CDT | Tornado Warning | ABR | Day | 48 min |
| Jun 26, 5:52 PM CDT | Tornado Warning | ABR | Hand | 48 min |
| Jun 26, 5:52 PM CDT | Tornado Warning | ABR | Hand | 53 min |
| Jun 26, 6:00 PM CDT | Tornado Warning | ABR | Marshall | 50 min |
| Jun 26, 6:18 PM CDT | Severe Thunderstorm Warning | ABR | Day | 62 min |
| Jun 26, 6:46 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Marshall | 64 min |
| Jun 26, 6:57 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 63 min |
Nearby
Tornado Warnings in South Dakota, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.